Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 256, NWS Grand Forks, ND

September 8, 2005Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 8, 2005, 5:42 AM CDT for Barnes County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2005, 5:42 AM CDT (10:42 UTC)
Expired
Sep 8, 2005, 6:15 AM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 5:50 AM CDTHAIL 0.752 N Fingal, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 081042
SVRFGF
NDC003-081115-
/O.NEW.KFGF.SV.W.0256.050908T1042Z-050908T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
542 AM CDT THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 615 AM CDT.

* AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES WEST OF FINGAL...OR 12 MILES SOUTHEAST OF
  VALLEY CITY...MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUCCA AT 550 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4687 9802 4665 9802 4665 9773 4688 9771

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 081057
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
557 AM CDT THU SEP 8 2005

NDC003-081115-
/O.CON.KFGF.SV.W.0256.000000T0000Z-050908T1115Z/
BARNES ND-
557 AM CDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 AM CDT FOR
SOUTHEASTERN BARNES COUNTY...

AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 2 MILES EAST OF FINGAL...OR 16 MILES SOUTHEAST OF VALLEY
CITY...MOVING TO THE EAST AT 20 MPH.

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4687 9802 4665 9802 4665 9773 4688 9771

$$
GV
000 
WWUS53 KFGF 081114
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
614 AM CDT THU SEP 8 2005

NDC003-081123-
/O.EXP.KFGF.SV.W.0256.000000T0000Z-050908T1115Z/
BARNES ND-
614 AM CDT THU SEP 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARNES COUNTY
EXPIRED AT 615 AM CDT...

AT 613 AM CDT...THE SEVERE THUNDERSTORM IN SOUTHEASTERN BARNES COUNTY
HAD MOVED OUT OF THE COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT
615 AM CDT.

LAT...LON 4687 9802 4665 9802 4665 9773 4688 9771

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:33 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 8, 4:33 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
433 AM CDT THU SEP 8 2005

.SHORT TERM (TODAY THRU SUNDAY)...
FORECAST CHALLENGES INCLUDE CONTINUING CONVECTION OVER CENTRAL NORTH
DAKOTA MOVING EAST INTO EASTERN NORTH DAKOTA CENTRAL MINNESOTA AND
THUNDER CHANCES FOR LATE TONIGHT INTO TOMORROW MORNING.

ANOTHER MCS HAS DEVELOPED OVER EASTERN SOUTH DAKOTA AND CONTINUES
EASTWARD THIS MORNING INTO NORTHERN IOWA/SOUTHERN MINNESOTA. IN
ADDITION A LINE OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH CENTRAL
NORTH DAKOTA WHERE THE BEST INSTABILITY +1000 ML CAPES...850 MB
MOISTURE AND +25 KT JET EXIST. SHORT TERM MODELS INDICATE 850 MB
MOISTURE WILL SPREAD EASTWARD OVER SOUTHERN VALLEY INTO WEST
CENTRAL MINNESOTA. HOWEVER...850 MB JET IS SHOWN TO DECREASE
AFTER 09Z WHICH SUGGEST A MORE WEAKENING TREND TOWARDS 12Z. STORMS
REMAIN ELEVATED IN NATURE AND WILL BE MONITORED FOR SEVERE
POTENTIAL.

ZONAL FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY TODAY WITH THE
NEXT UPPER LEVEL DISTURBANCE OVER UTAH SHOWN ON WATER VAPOR
EXPECTED TO REACH SOUTH DAKOTA TONIGHT. MODELS ARE PRETTY
CONSISTENT WITH THIS FEATURE. SURFACE THROUGH DEVELOPS OVER
WESTERN SD/ND THIS EVENING. LOW LEVEL SOUTHEAST FLOW WILL ALLOW
PLENTY OF MOISTURE COMBINED WITH STEEP MID LEVEL LAPSE RATE AND
+2000 ML CAPES OVER CENTRAL SD WILL AID IN THE DEVELOPMENT OF
CLUSTER OF THUNDERSTORMS LATE TONIGHT AND RIDE EAST NORTHEAST.
INCREASING 40 KT 850 MB JET WILL SHIFT EASTWARD WITH TIME
SUGGESTING DOWNSTREAM MCS DEVELOPMENT WHICH SHOULD CONTINUE
OVERNIGHT INTO CENTRAL MINNESOTA. FLOW ALOFT SUGGESTION MCS WILL
MOVE EAST ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA.

UPPER LOW OVER THE PACIFIC COAST BEGINS TO MOVE EAST PROVIDING
SEVERAL CHANCES FOR PRECIP INTO NEXT WEEK. STILL SOME UNCERTAINTY
AS TO THUNDER CHANCES WITH SIGNIFICANT CAP IN PLACE FRIDAY
AFTERNOON INTO SATURDAY.

UPDATED POPS FOR THIS MORNING MAINLY KEEPING SCT MENTIONED SOUTH
OF GRAND FORKS. ALSO INCREASED POPS FOR LATE TONIGHT INTO EARLY
TOMORROW MORNING WITH MCS DEVELOPMENT. ONLY TWEAKED POPS AFTER
FRIDAY MORNING WITH UNCERTAINTY TO THUNDERSTORM DEVELOPMENT. ALSO
CONTINUED THE UPWARD TREND FOR TEMPERATURES ON FRIDAY AND
SATURDAY.

.LONG TERM...
LIMITED CHANGES MADE IN THE EXTENDED DUE TO ONGOING WEATHER.
HOWEVER MODELS SUGGEST SOUTHWEST UPPER LEVEL FLOW WILL PROVIDE
SOME PERIODIC CHANCES FOR PRECIP.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JDS
Hazardous weather outlook, Sep 7, 6:22 AM CDT, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT WED SEP 7 2005

MNZ001>003-022>024-027>032-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-081130-
WEST POLK-NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT THOUGH
THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN LATE ON
SATURDAY AND CONTINUING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ004>009-013>017-081130-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-
622 AM CDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS LATE ON SATURDAY
AND CONTINUING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:01 AM CDTSevere Thunderstorm WarningFGFCass27 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.